Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Wilmington, NC

July 9, 2004Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2004, 7:11 PM EDT for Robeson County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 7:11 PM EDT (23:11 UTC)
Expired
Jul 9, 2004, 7:45 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 96 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 092311
SVRILM
NCC155-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR             
  PEMBROKE...OR 12 MILES WEST OF LUMBERTON...AND MOVING SOUTHEAST AT 
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PURVIS AROUND 715 PM...
   RAYNHAM AROUND 730 PM...
   FAIRMONT AROUND 745 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3464 7897 3477 7923 3463 7944 3443 7911

$$

RALF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT FRI JUL 9 2004

.SHORT TERM (THROUGH SUN)...
CONVECTION HAS FIRED UP SINCE 17Z OR SO ALONG THE SEA BREEZE...AND
ANOTHER BOUNDARY DRAPED ROUGHLY ALONG HIGHWAY 76.  IF YESTERDAY IS
ANY INDICATION...TS ACTIVITY SHOULD WIND DOWN AROUND 00Z...OR
SHORTLY AFTER.  UNTIL THEN THE MAIN ISSUE WILL BE EXCESSIVE RAINFALL
AND POSSIBLY PULSE-TYPE SVR WIND.

UPPER RIDGE AXIS WILL SLOWLY MOVE WEST ACROSS THE AREA DURING THE
WEEKEND...WITH THE HIGHEST HEIGHTS PROGGED FOR SAT.  HOWEVER THE
ATMOSPHERE REMAINS PLENTY UNSTABLE...AND STILL WEAKLY CAPPED.  SAT
THE BEST SHOT AT A DRY DAY...BUT IT STILL MERITS A 20 POP IN THE
AFTERNOON AND EVENING.  WILL ALSO BE THE HOTTEST DAY WITH SOLID MID
90S FOR MAX TEMPS...AND WILL HEADLINE HEAT INDICES BETWEEN 100 AND
105.  AGAIN I EXPECT THE HIGHEST HEAT INDEX VALUES ON THE
BEACHES...WHERE THE SEA BREEZE WILL PUSH DEWPOINTS WELL INTO THE
UPPER 70S.

WITH RIDGE AXIS TO THE WEST OF US...SUN LOOKS LIKE MORE OF A NW FLOW
DAY. WILL GO A COUPLE DEGREES COOLER THAN SAT...AND A 30 POP FOR
DIURNAL ACTIVITY.

MIN TEMPS CLOSE TO PERSISTENCE THROUGH THE PERIOD.

&&

.LONG TERM (SUN NIGHT THROUGH FRI)...
BERMUDA HIGH PRESSURE TO CONTINUE THROUGH THE WEEK...BUT WEAKNESS IN
THE UPPER RIDGE WILL KEEP THINGS JUST UNSETTLED ENOUGH TO MERIT LOW
CHANCE POPS EACH AFTERNOON AND EVENING.  TEMPS ABOVE CLIMO EACH
DAY...EXCEPT FOR FRI WHEN THE GFS SHOWS MORE EAST COAST
TROFINESS...AND A GLIMMER OF HOPE FOR A COLD FRONT TO MOVE INTO THE
AREA.

&&

.MARINE...
COASTALS WILL STAY UNDER A WEAK GRADIENT THROUGH THE PERIOD. EXPECT
THE FLOW TO BE GENERALLY LIGHT AND SOUTHWESTERLY AS A TROF MEANDERS
JUST NORTH OR POSSIBLY OVER THE WATERS. WITH LIGHT WINDS SEAS WILL
STAY LESS THAN 3 FT THROUGH THE PERIOD. WINDS SW AT 12 KTS WITH SEAS
OF 2 TO 3 FT OUT AT 41013 THIS AFTERNOON.

&&

.AVIATION...
TEMPORARY IFR CONDITIONS FOR MAINLY THE COASTAL STATIONS UNDER
MODERATE TO STRONG CONVECTION THAT HAS DEVELOPED ALONG THE SEA
BREEZE FRONT. CONVECTION DYING OFF AROUND SUNSET. FOG OR HAZE
TOWARDS MORNING FOR PATCHY MVFR CONDITIONS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT TERM/LONG TERM...RAS
MARINE/AVIATION...REK
Hazardous weather outlook, Jul 9, 5:31 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
531 AM EDT FRI JUL 9 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091531-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
531 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX IS
EXPECTED TO RANGE FROM 100 TO 105 THIS AFTERNOON. OTHERWISE... WIDELY
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. A FEW OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WILL CONTINUE SATURDAY WITH HEAT INDICES EXPECTED TO BE
AROUND 105. OTHERWISE...NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 9, 3:43 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MURRAYSVILLE            34.30N 77.85W
07/09/2004                   NEW HANOVER        NC   OTHER FEDERAL

            PINE TREES DOWN.

&&

RAS
Local storm report, Jul 9, 4:48 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HIGH GUST WINDS  RIEGLEWOOD              34.33N 78.22W
07/09/2004  60 MPH           COLUMBUS           NC   FIRE DEPT/RESCUE

            COLUMBUS COUNTY 911 REPORTED

&&

JAN
Local storm report, Jul 9, 6:29 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     FLORENCE                34.20N 79.76W
07/09/2004                   FLORENCE           SC   FIRE DEPT/RESCUE

            ROOF OFF MOBILE HOME, TREES AND WIRES DOWN, POWER OUT,
            HAIL REPORTED

&&

JAN
Special weather statement, Jul 9, 6:41 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
641 PM EDT FRI JUL 9 2004

SCZ023-032-039-092345-
DARLINGTON SC-FLORENCE SC-WILLIAMSBURG SC-
641 PM EDT FRI JUL 9 2004

...STRONG THUNDERSTORMS WERE AFFECTING FLORENCE...SOUTHWEST
DARLINGTON AND NORTHERN WILLIAMSBURG COUNTIES...

THUNDERSTORMS WILL AFFECT
LAMAR...CARTERSVILLE...SARDIS...OLANTA...AND LAKE CITY THROUGH 745
PM.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...WIND GUSTS OF 25 TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

49

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:48 PM EDTSevere Thunderstorm WarningILMNew Hanover27 min
Jul 9, 4:22 PM EDTSevere Thunderstorm WarningILMColumbus23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.